Arizona, 2013

Heavy Rain in Arizona, August 5, 2013

August 5, 2013 · NWS FGZ · 1 event in 1 county or zone

Heavy rain was reported in Payson.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Heavy rain was reported in Payson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 5, 9:30 AM MST, 5 hours 30 minutes earlier.

Area forecast discussion, Aug 5, 9:30 AM MST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST MON AUG 5 2013

.SYNOPSIS...A MOIST AND UNSTABLE SOUTHEASTERLY FLOW OVER THE STATE
WILL BRING SHOWERS AND THUNDERSTORMS THROUGH TUESDAY. ON
WEDNESDAY...A DRY SOUTHWEST FLOW WILL SHARPLY REDUCE CHANCES FOR
SHOWERS AND THUNDERSTORMS...WITH DRY WEATHER EXPECTED ACROSS WESTERN
ARIZONA THROUGH AT LEAST FRIDAY.

&&

.DISCUSSION...SOUTHERLY FLOW ACROSS ARIZONA THIS MORNING...WITH THE
REMNANTS OF AN EARLY MORNING SOUTHEAST AZ THUNDERSTORM COMPLEX
CONTINUING TO DECAY AND SHIFT INTO EAST-CENTRAL ARIZONA. MOISTURE
VALUES NORTHWEST OF A PRESCOTT-FLAGSTAFF-PAGE LINE ARE DOWN THIS
MORNING COMPARED TO 24 HOURS AGO (DOWN TO 0.60" TODAY VS 0.80"
SUNDAY FOR PRECIPITABLE WATER ON BELLEMONT SOUNDING) AND THIS IS
CONFIRMED WITH SATELLITE ESTIMATES. EXPECTING ONLY ISOLATED ACTIVITY
LATER TODAY IN THESE AREAS. SOUTHEAST OF A PAYSON-WINSLOW-WINDOW
ROCK LINE...SCATTERED SHOWERS ARE ALREADY BREAKING OUT THIS MORNING
AS THE DECAYING COMPLEX MOVES IN. EXPECT THIS AREA TO BE THE MOST
ACTIVE TODAY. THESE TRENDS ARE COVERED IN OUR CURRENT FORECASTS...NO
UPDATES NEEDED THIS MORNING.

.PREV DISCUSSION...(315 AM MST)...
LARGE SCALE FEATURES IMPACTING ARIZONA WEATHER THIS WEEK ARE A HIGH
PRESSURE CELL OVER TEXAS...MONSOONAL MOISTURE PLUME ACROSS ARIZONA
AND A LOW PRESSURE SYSTEM OFF THE WEST COAST.

FOR TODAY THROUGH TUESDAY...DEEP SOUTHERLY FLOW ALOFT WILL CONTINUE
ARIZONA. THE MONSOONAL PLUME OVER OUR STATE HAS A GRADIENT OF
MOISTURE AND INSTABILITY...WITH THE HIGHEST VALUES EAST OF A PAGE TO
PAYSON LINE. THUS THIS AREA SHOULD SEE SCATTERED TSTORMS THIS
AFTERNOON WHILE AREAS WEST OF THIS LINE SHOULD SEE ISOLATED STORMS.
PROGS SHOW A WEAKENING SHORTWAVE TO MOVE NORTHWARD
THROUGH CENTRAL AZ TONIGHT AND WE KEPT PRECIP CHANCES GOING. ON
TUESDAY...PROGS ARE SUGGESTING LOTS OF MID AND HIGH LEVEL CLOUD
COVER WITH SIMILAR STORM COVERAGE EXPECTED.

WEDNESDAY THROUGH FRIDAY...SOUTHWEST FLOW ALOFT DUE TO THE WEST
COAST LOW SHOULD PUSH THE MONSOON PLUME EASTWARD WITH TIME. IT
BASICALLY LOOKS DRY FOR AREAS WEST OF THE PAGE TO PAYSON LINE WITH
WIDELY SCATTERED AFTERNOON AND EVENING STORM OVER NAVAJO AND APACHE
COUNTIES. DRY AIR ACROSS WESTERN AZ WILL ALLOW BELOW NORMAL MORNING
LOW TEMPERATURES.

FOR THE WEEKEND. PROGS SUGGEST MONSOON MOISTURE WILL SLOWLY CREEP
WESTWARD. STORM COVERAGE SHOULD INCREASE ACROSS APACHE AND NAVAJO
COUNTIES. YAVAPAI AND NORTHWEST COCONINO COUNTIES EXPECTED TO REMAIN
DRY AT THIS TIME.

&&

.AVIATION...FOR THE 18Z PACKAGE...EXPECT SCATTERED SHOWERS AND
THUNDERSTORMS EAST OF A LINE FROM KPAN TO KFMN TODAY. AREAS WEST OF
THIS LINE WILL SEE ISOLATED COVERAGE WITH HIGHER BASES. STORM
ACTIVITY WILL DIMINISH AFT 01Z-03Z TUESDAY. STRONGER STORMS WILL
PRODUCE IFR CONDITIONS. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FIRE WEATHER...MOISTURE WILL STREAM NORTH FROM MEXICO TODAY AND
TUESDAY...WITH MODERATELY ACTIVE DAYS ANTICIPATED. STORM ACTIVITY
WILL FOCUS OVER THE EASTERN HALF OF THE DISTRICT TODAY...BUT WILL
PUSH BACK WEST AND NORTH BY TUESDAY AS A LOW PRESSURE SYSTEM MOVES
IN FROM THE PACIFIC.

WEDNESDAY THROUGH FRIDAY...A DRYING TREND WILL DEVELOP DURING THIS
PERIOD AS WESTERLY FLOW DEVELOPS ALOFT. STORMS WILL BECOME ISOLATED
IN COVERAGE AND WILL PRIMARILY BE FOUND OVER HIGHER TERRAIN EAST OF
FLAGSTAFF. WITH THE DRYING WILL COME LOWER DEWPOINTS...WHICH WILL
LEAD TO HIGHER DIURNAL TEMPERATURE SPREADS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........JJ / DL
AVIATION.......BOHLIN
FIRE WEATHER...PETERSON

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 5, 3:10 AM MST, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
310 AM MST MON AUG 5 2013

AZZ004>018-037>040-060700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
310 AM MST MON AUG 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS NORTHERN ARIZONA BY
LATE MORNING. SCATTERED STORM COVERAGE IS EXPECTED ACROSS NAVAJO AND
APACHE COUNTIES WITH ISOLATED STORMS ELSEWHERE. PRECIPITATION
CHANCES WILL CONTINUE TONIGHT FOR ALL AS A WEAK UPPER LEVEL
DISTURBANCE CROSS THE AREA. STORMS THREATS ARE LIGHTNING AND HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TUESDAY.
DRY WEATHER FOR AREAS WEST OF A LINE FROM PAGE TO PAYSON STARTS
WEDNESDAY. AREAS EAST OF THIS LINE SHOULD SEE DECREASING STORM
COVERAGE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Gila

When
August 5, 3:00 PM MST to 4:10 PM MST
Where
Gila County, (0e4)payson Arpt to 6.01 mi E of Payson
Reported by
Trained Spotter
Coordinates
34.250, -111.350

A spotter on the north side of Payson reported 1.25 inches of rain.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2013Every state in 2013This day in weather historyWarnings in Arizona, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474669.